Severe ocular and orbital toxicity after intracarotid etoposide phosphate and carboplatin therapy

Andreas (Andy) Lauer, John L. Wobig, William T. Shults, Edward Neuwelt, Matthew W. Wilson

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

PURPOSE: To report severe ocular and orbital toxicity after administration of intracarotid etoposide phosphate and carboplatin. METHOD: Case report. RESULTS: A 52-year-old man with glioblastoma multi- forme underwent left intracarotid administration of etoposide phosphate and carboplastin inferior to the ophthalmic artery. Within 7 hours, a nonpupillary block angle-closure glaucoma developed secondary to uveal effusion in the ipsilateral eye, which was relieved by cycloplegia. Four days later, severe orbital inflammation resulted in a visual acuity of counting fingers, proptosis, optic neuropathy, and total external ophthalmoplegia in the eye. The patient's condition improved after a lateral cantholysis and administration of high-dose intravenous corticosteroids. Two weeks later, an anterior uveitis occurred in the left eye, which responded to topical corticosteroids. During a 2-month period, the patient recovered to a visual acuity of 20/70, near normal motility, and normal intraocular pressure, and the ocular and orbital inflammation resolved. Preexisting ipsilateral chemotherapy-induced maculopathy became more pronounced. CONCLUSION: Ocular and orbital toxicity after intracarotid etoposide phosphate and carboplatin therapy is infrequently reported.

Original languageEnglish (US)
Pages (from-to)230-233
Number of pages4
JournalAmerican Journal of Ophthalmology
Volume127
Issue number2
DOIs
StatePublished - Feb 1999

Fingerprint

Carboplatin
Visual Acuity
Adrenal Cortex Hormones
Therapeutics
Ophthalmic Artery
Inflammation
Anterior Uveitis
Angle Closure Glaucoma
Ophthalmoplegia
Optic Nerve Diseases
Exophthalmos
Glioblastoma
Intraocular Pressure
Fingers
etoposide phosphate
Drug Therapy

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Severe ocular and orbital toxicity after intracarotid etoposide phosphate and carboplatin therapy. / Lauer, Andreas (Andy); Wobig, John L.; Shults, William T.; Neuwelt, Edward; Wilson, Matthew W.

In: American Journal of Ophthalmology, Vol. 127, No. 2, 02.1999, p. 230-233.

Research output: Contribution to journalArticle

@article{b725b5c959f84fd88a95fb81ccf931b3,
title = "Severe ocular and orbital toxicity after intracarotid etoposide phosphate and carboplatin therapy",
abstract = "PURPOSE: To report severe ocular and orbital toxicity after administration of intracarotid etoposide phosphate and carboplatin. METHOD: Case report. RESULTS: A 52-year-old man with glioblastoma multi- forme underwent left intracarotid administration of etoposide phosphate and carboplastin inferior to the ophthalmic artery. Within 7 hours, a nonpupillary block angle-closure glaucoma developed secondary to uveal effusion in the ipsilateral eye, which was relieved by cycloplegia. Four days later, severe orbital inflammation resulted in a visual acuity of counting fingers, proptosis, optic neuropathy, and total external ophthalmoplegia in the eye. The patient's condition improved after a lateral cantholysis and administration of high-dose intravenous corticosteroids. Two weeks later, an anterior uveitis occurred in the left eye, which responded to topical corticosteroids. During a 2-month period, the patient recovered to a visual acuity of 20/70, near normal motility, and normal intraocular pressure, and the ocular and orbital inflammation resolved. Preexisting ipsilateral chemotherapy-induced maculopathy became more pronounced. CONCLUSION: Ocular and orbital toxicity after intracarotid etoposide phosphate and carboplatin therapy is infrequently reported.",
author = "Lauer, {Andreas (Andy)} and Wobig, {John L.} and Shults, {William T.} and Edward Neuwelt and Wilson, {Matthew W.}",
year = "1999",
month = "2",
doi = "10.1016/S0002-9394(98)00346-8",
language = "English (US)",
volume = "127",
pages = "230--233",
journal = "American Journal of Ophthalmology",
issn = "0002-9394",
publisher = "Elsevier USA",
number = "2",

}

TY - JOUR

T1 - Severe ocular and orbital toxicity after intracarotid etoposide phosphate and carboplatin therapy

AU - Lauer, Andreas (Andy)

AU - Wobig, John L.

AU - Shults, William T.

AU - Neuwelt, Edward

AU - Wilson, Matthew W.

PY - 1999/2

Y1 - 1999/2

N2 - PURPOSE: To report severe ocular and orbital toxicity after administration of intracarotid etoposide phosphate and carboplatin. METHOD: Case report. RESULTS: A 52-year-old man with glioblastoma multi- forme underwent left intracarotid administration of etoposide phosphate and carboplastin inferior to the ophthalmic artery. Within 7 hours, a nonpupillary block angle-closure glaucoma developed secondary to uveal effusion in the ipsilateral eye, which was relieved by cycloplegia. Four days later, severe orbital inflammation resulted in a visual acuity of counting fingers, proptosis, optic neuropathy, and total external ophthalmoplegia in the eye. The patient's condition improved after a lateral cantholysis and administration of high-dose intravenous corticosteroids. Two weeks later, an anterior uveitis occurred in the left eye, which responded to topical corticosteroids. During a 2-month period, the patient recovered to a visual acuity of 20/70, near normal motility, and normal intraocular pressure, and the ocular and orbital inflammation resolved. Preexisting ipsilateral chemotherapy-induced maculopathy became more pronounced. CONCLUSION: Ocular and orbital toxicity after intracarotid etoposide phosphate and carboplatin therapy is infrequently reported.

AB - PURPOSE: To report severe ocular and orbital toxicity after administration of intracarotid etoposide phosphate and carboplatin. METHOD: Case report. RESULTS: A 52-year-old man with glioblastoma multi- forme underwent left intracarotid administration of etoposide phosphate and carboplastin inferior to the ophthalmic artery. Within 7 hours, a nonpupillary block angle-closure glaucoma developed secondary to uveal effusion in the ipsilateral eye, which was relieved by cycloplegia. Four days later, severe orbital inflammation resulted in a visual acuity of counting fingers, proptosis, optic neuropathy, and total external ophthalmoplegia in the eye. The patient's condition improved after a lateral cantholysis and administration of high-dose intravenous corticosteroids. Two weeks later, an anterior uveitis occurred in the left eye, which responded to topical corticosteroids. During a 2-month period, the patient recovered to a visual acuity of 20/70, near normal motility, and normal intraocular pressure, and the ocular and orbital inflammation resolved. Preexisting ipsilateral chemotherapy-induced maculopathy became more pronounced. CONCLUSION: Ocular and orbital toxicity after intracarotid etoposide phosphate and carboplatin therapy is infrequently reported.

UR - http://www.scopus.com/inward/record.url?scp=0033005591&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033005591&partnerID=8YFLogxK

U2 - 10.1016/S0002-9394(98)00346-8

DO - 10.1016/S0002-9394(98)00346-8

M3 - Article

C2 - 10030580

AN - SCOPUS:0033005591

VL - 127

SP - 230

EP - 233

JO - American Journal of Ophthalmology

JF - American Journal of Ophthalmology

SN - 0002-9394

IS - 2

ER -